[ Back to EurekAlert! ] Public release date: 30-Jul-2010
[ | E-mail Share Share ]

Contact: Lin Tian
wjg@wjgnet.com
86-105-908-0039
World Journal of Gastroenterology

Vanishing bile duct syndrome secondary to anti-retroviral therapy in HIV

Vanishing bile duct syndrome (VBDS) refers to a group of disorders characterized by destruction and disappearance of intrahepatic (inside the liver) bile ducts. Multiple causes have been identified including infections, malignancies, autoimmune conditions and adverse effects of medications. The usual course of this condition is variable and many patients with VBDS respond to treatment of the underlying condition and/ or removal of the offending agent. However, others progress to cirrhosis and end stage liver disease requiring liver transplantation.

VBDS is rare in patients with HIV infection, and only one case has been reported in the literature, that of an HIV patient with advanced disease and cytomegalovirus infection. In addition, there are no reports of nevirapine, an anti-retroviral (anti-HIV) drug causing VBDS even though hepatotoxicity is an important side effect of the drug.

A case report to be published on July 14, 2010 in the World Journal of Gastroenterology describes VBDS secondary to nevirapine use in an HIV-positive, pregnant female. The patient received care at the University of Texas, Memorial Hermann Hospital and the Texas Liver Center in Houston by Dr. Rajan Kochar and colleagues. A 28-yr-old African American female in the 3rd trimester of pregnancy presented to the emergency room with jaundice and itching for 3 days. She also complained of pruritus, light colored stools and dark urine. She was diagnosed with HIV infection in 2000 and had not been on highly active anti-retroviral therapy (HAART) since 2003, but recently started triple drug therapy to minimize risk of vertical transmission with zidovudine, lamivudine and nevirapine 4 wk prior to presentation. She had no history of any opportunistic infections and was not taking any prophylactic medications. Liver tests were abnormal and after liver biopsy was performed, a diagnosis of vanishing bile duct syndrome (VBDS) was made. Liver transplant evaluation was subsequently initiated for the patient.

The most likely cause of VBDS in this patient was drug-induced liver injury (DILI). Nevirapine, a non-nucleoside reverse transcriptase inhibitor, is being increasingly used in pregnant patients owing to its favorable side effect profile and lower teratogenicity compared to protease inhibitors. However, hepatotoxicity is the major adverse effect of nevirapine (5%) and most often manifests as a hypersensitivity reaction with fever, rash and elevated liver tests within the first few weeks of therapy. Late onset hepatotoxicity after several weeks of nevirapine use has also been described in several cases and may be an idiosyncratic reaction to the drug. Although several case reports have demonstrated a cholestatic pattern of nevirapine toxicity, VBDS has never been reported. Ms. B did not have fever and rash, but had evidence of cholestatic hepatitis and a temporal association between nevirapine use and development of biochemical abnormalities. Therefore, nevirapine toxicity was felt to be the most likely cause of cholestasis and VBDS.

To the best of the authors' knowledge, this is the first reported case of nevirapine induced cholestatic hepatitis in a patient with HIV leading to severe ductopenia and VBDS. Therefore, VBDS should be considered in all HIV patients with chronic cholestasis, especially those with a history of nevirapine use. In addition, the possibility of this potentially irreversible adverse event should be kept in mind before making the decision to prescribe nevirapine.

###

Reference: Kochar R, Nevah MI, Lukens FJ, Fallon MB, Machicao VI. Vanishing bile duct syndrome in human immunodeficiency virus: Nevirapine hepatotoxicity revisited. World J Gastroenterol 2010; 16(26): 3335-3338

http://www.wjgnet.com/1007-9327/full/v16/i26/3335.htm

Correspondence to: Rajan Kochar, MD, MPH, Professor, Division of Gastroenterology, Hepatology and Nutrition, The University of Texas Health Science Center at Houston, 7500 Kirby Drive, Apt 510, Houston, TX 77030, United States. rajankochar@gmail.com

Telephone: +1-713-5006677 Fax: +1-713-5006699

About World Journal of Gastroenterology

World Journal of Gastroenterology (WJG), a leading international journal in gastroenterology and hepatology, has established a reputation for publishing first class research on esophageal cancer, gastric cancer, liver cancer, viral hepatitis, colorectal cancer, and H pylori infection and provides a forum for both clinicians and scientists. WJG has been indexed and abstracted in Current Contents/Clinical Medicine, Science Citation Index Expanded (also known as SciSearch) and Journal Citation Reports/Science Edition, Index Medicus, MEDLINE and PubMed, Chemical Abstracts, EMBASE/Excerpta Medica, Abstracts Journals, Nature Clinical Practice Gastroenterology and Hepatology, CAB Abstracts and Global Health. ISI JCR 2009 IF: 2.092. WJG is a weekly journal published by WJG Press. The publication dates are the 7th, 14th, 21st, and 28th day of every month. WJG is supported by The National Natural Science Foundation of China, No. 30224801 and No. 30424812, and was founded with the name of China National Journal of New Gastroenterology on October 1, 1995, and renamed WJG on January 25, 1998.

About The WJG Press

The WJG Press mainly publishes World Journal of Gastroenterology.



[ Back to EurekAlert! ] [ | E-mail Share Share ]

 


AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert! system.